Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at May 4, 2018, 6:34 PM EDT for Bradford County, Susquehanna County, Pennsylvania; Chemung County, Tioga County, New York. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2018, 6:34 PM EDT (22:34 UTC)
- Expired
- May 4, 2018, 7:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chemung County, NY, Tioga County, NY, Bradford County, PA, Susquehanna County, PA
The radar
The Binghamton radar (KBGM), 48 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 7:16 PM EDT | TSTM WND DMG | Ridgebury, PA | TREE DOWN ON FOX CREEK RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:44 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 4, 6:20 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 682 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853
WUUS51 KBGM 042234
SVRBGM
NYC015-107-PAC015-115-042330-
/O.NEW.KBGM.SV.W.0007.180504T2234Z-180504T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
634 PM EDT FRI MAY 4 2018
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southeastern Chemung County in central New York...
Southern Tioga County in central New York...
Northwestern Susquehanna County in northeastern Pennsylvania...
Bradford County in northeastern Pennsylvania...
* Until 730 PM EDT
* At 633 PM EDT, severe thunderstorms were located along a line
extending from near Spencer to near Morris, moving southeast at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
* Severe thunderstorms will be near,
Spencer and Van Etten around 640 PM EDT.
Owego, Lounsberry and Tioga Center around 655 PM EDT.
Canton and Grover around 700 PM EDT.
Apalachin around 705 PM EDT.
Little Meadows around 710 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4225 7656 4203 7610 4200 7610 4200 7604
4194 7591 4155 7636 4158 7674 4160 7688
4197 7692
TIME...MOT...LOC 2233Z 292DEG 36KT 4223 7654 4166 7721
HAIL...<.75IN
WIND...60MPH
$$
BJT1 follow-up statement
818
WWUS51 KBGM 042252
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
652 PM EDT FRI MAY 4 2018
NYC015-107-PAC015-115-042330-
/O.CON.KBGM.SV.W.0007.000000T0000Z-180504T2330Z/
Chemung NY-Tioga NY-Susquehanna PA-Bradford PA-
652 PM EDT FRI MAY 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR SOUTHEASTERN CHEMUNG...SOUTHERN TIOGA...NORTHWESTERN SUSQUEHANNA
AND BRADFORD COUNTIES...
At 651 PM EDT, severe thunderstorms were located along a line
extending from near Candor to Ogdensburg, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, and power lines.
These severe storms will be near...
Owego, Lounsberry and Tioga Center around 655 PM EDT.
Apalachin around 705 PM EDT.
Little Meadows around 710 PM EDT.
Overton around 725 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4203 7610 4200 7610 4200 7604 4194 7591
4155 7636 4158 7674 4160 7688 4180 7690
4219 7644
TIME...MOT...LOC 2251Z 292DEG 36KT 4216 7632 4159 7699
HAIL...<.75IN
WIND...60MPH
$$
BJTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:31 PM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, May 4, 1:31 PM EDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
131 PM EDT Fri May 4 2018
.SYNOPSIS...
A strong cold front, will bring late day showers and
thunderstorms. Some storms could be severe. Later tonight and
Saturday, high pressure will bring dry weather, and seasonable
temperatures. A weak disturbance, could bring some showers back
into the area, by Sunday afternoon.
&&
.NEAR TERM /THROUGH SATURDAY/...
1 pm update... Still focused on potentially severe storms later
this afternoon. All details on such are still relevant from the
previous discussion below.
Once the front goes by, a drier and cooler air mass will follow
later tonight and Saturday.
Strong environmental flow should persist for a while behind the
front this evening, hence the continuation of the wind advisory.
Winds should slacken in the pre-dawn period, as the pressure
gradient relaxes.
1030 am update... Factors appear to be coming together for an
enhanced severe weather threat later this afternoon across
mainly our northern zones (northern Finger Lakes, Mohawk Valley,
and southern Tug Hill areas).
As of late morning, plenty of clouds remained over CNY/NEPA,
along with some residual showers. Warm advection generated
showers should continue to push eastward, and be largely out of
our forecast area by midday. As for the clouds, a look upstream
shows clearing working from OH/Lake Erie into western
NY/northwestern PA at this time, at the leading edge of a large
dry slot aloft rotating out of the Upper Midwest/OH Valley
regions (well seen on the various GOES-East Water Vapor channels
and the Air Mass RGB product). All indications are that this
drier air aloft will work across much of the forecast area this
afternoon, resulting in a thinning of the current cloud cover,
and eventual breaks of sunshine. As a result, we felt
comfortable accepting the HRRR model temperature forecast for
this afternoon, indicating highs near 80 across the
northern/far western portions of the region (Finger Lakes,
Mohawk Valley, and southern Tug Hill zones), generally 80-85
down in the Wyoming/Lackawanna Valleys of NEPA, and mostly mid-
upper 70s elsewhere.
The above mentioned temperatures, along with probable cooling
aloft from the northwest later in the afternoon, should be able
to generate ML CAPE in the 500-800 j/kg range, and perhaps near,
or just over 1000 j/kg across the Mohawk Valley. Model
agreement remains quite good that environmental winds will
increase significantly this afternoon, as the main upper trough
axis approaches, and the atmosphere becomes fairly well mixed.
This combination of shear and instability produces an enhanced
threat for convective wind damage later today, along any squall
lines that come through. The best chance of such is again over
northern areas, although it can't ruled out anywhere in
CNY/NEPA. High resolution model guidance shows the likelihood of
linear storm mode, although any more discrete cells would have
to be closely watched after 3-4 pm. The expected time window
for strong/severe storms is generally 3-8 pm. Our latest
hazardous weather briefing has recently been issued.
Please monitor for possible watches and warnings later today.
The forecast from later tonight into the weekend is addressed in
the discussion below.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
1205 PM update...
A wave moving through the upper atmosphere will push a few rain
showers into the Twin Tiers of New York and Pennsylvania
Saturday night, before a cold front drops down from Canada and
brings a higher chance for rain across the entire forecast area
on Sunday.
Rain showers will taper off Sunday night as high pressure
expands toward our region.
Temperatures will fall into the middle and upper-40s Saturday
night, rise into the 60s on Sunday, then fall into the lower-40s
Sunday night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
An extended period of quiet, dry weather is expected from Monday
through at least Wednesday evening, as Canadian high pressure
drops into NY and controls our weather.
After a cool start on Monday, with highs around 60 degrees along
the NY/PA border, temperatures will rise into the lower-70s for
Tuesday and Wednesday along the Twin Tiers.
A frontal system will approach the region early Thursday and
bring another chance for showers.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
130 PM update...
Winds will increase this afternoon and become gusty as a fast-
moving cold front approaches from the west.
Strong thunderstorms, some severe, will race across the
terminals late this afternoon and early this evening, mainly
between 22z and 02z. These storms may produce damaging winds and
hail, while causing temporary visibility restrictions between
1SM and 4SM.
After the storms pass, skies will clear out and winds will
gradually die down overnight. Winds will continue to gust out of
the west at 20 to 30 knots through 6z before diminishing.
VFR conditions and sunny skies are forecast for Saturday.
Outlook...
Saturday night through Tuesday...VFR. Risk of some restrictions
in occasional rain on Sunday.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory from 5 PM this afternoon to 2 AM EDT Saturday
for NYZ009-015>018-022-023-025-036-037-044>046-057.
&&
SYNOPSIS...MLJ
NEAR TERM...MLJ
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...DJPHazardous weather outlook, May 4, 1:00 PM EDT, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 100 PM EDT Fri May 4 2018 NYZ024-055-056-062-PAZ038>040-043-044-047-048-072-051700- Chemung-Tioga-Broome-Sullivan-Bradford-Susquehanna-Northern Wayne- Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 100 PM EDT Fri May 4 2018 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms are expected late this afternoon and evening. A few of the storms could become severe, with damaging winds. The most likely time frame for severe weather would be from 4 to 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today. NYZ009-015>018-022-023-025-036-037-044>046-057-051700- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego- Delaware- 100 PM EDT Fri May 4 2018 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Thunderstorms are expected later this afternoon and evening. A few of the storms could become severe, with damaging winds. The most likely time window for severe weather would be from 4 to 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible later today. Jurewicz
In the hours before
Special weather statement, May 4, 5:19 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Binghamton NY
519 PM EDT FRI MAY 4 2018
NYZ015-016-022-023-025-042215-
Steuben NY-Seneca NY-Yates NY-Schuyler NY-Tompkins NY-
519 PM EDT FRI MAY 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHERN YATES...STEUBEN AND NORTHWESTERN
TOMPKINS COUNTIES UNTIL 615 PM EDT...
At 518 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Guyanoga to near Avoca to Hartsville to 7
miles southwest of Wellsville to near Shinglehouse. Movement was east
at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Strong thunderstorms will be near...
Howard and Pulteney around 525 PM EDT.
Bath and Canisteo around 530 PM EDT.
Porter Corner around 535 PM EDT.
Hammondsport and Rheims around 540 PM EDT.
Urbana and Dundee around 545 PM EDT.
Starkey and Cameron around 550 PM EDT.
Hector and Tyrone around 555 PM EDT.
Greenwood and Lodi around 600 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4227 7774 4238 7752 4264 7723 4265 7668
4263 7667 4262 7637 4233 7669 4229 7678
4229 7696 4221 7696 4200 7729 4200 7775
TIME...MOT...LOC 2118Z 273DEG 25KT 4259 7720 4238 7743 4225 7770 4204
7804 4191 7820
MLJSpecial weather statement, May 4, 5:39 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
539 PM EDT FRI MAY 4 2018
NYZ009-016>018-025-036-037-044-042245-
Onondaga NY-Southern Oneida NY-Cortland NY-Southern Cayuga NY-
Seneca NY-Madison NY-Tompkins NY-Northern Oneida NY-
539 PM EDT FRI MAY 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...CENTRAL ONEIDA...
SOUTHERN SENECA...MADISON...CAYUGA...NORTHERN CORTLAND...ONONDAGA AND
NORTHEASTERN TOMPKINS COUNTIES UNTIL 645 PM EDT...
At 539 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Baldwinsville to near Camillus
to near Skaneateles to near Ledyard to Willard. Movement was east at
40 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Baldwinsville and Skaneateles around 545 PM EDT.
Syracuse and Aurora around 550 PM EDT.
Cicero and Moravia around 555 PM EDT.
Otisco and Lyndon around 600 PM EDT.
Manlius and Sempronius around 605 PM EDT.
Scott around 610 PM EDT.
Sullivan and Pompey around 615 PM EDT.
Canastota and Groton around 620 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4335 7537 4305 7534 4273 7564 4272 7589
4263 7588 4256 7607 4262 7690 4267 7690
4275 7669 4291 7651 4308 7637 4323 7639
4321 7626 4324 7627 4324 7626 4320 7622
4327 7621 4315 7589 4334 7588
TIME...MOT...LOC 2139Z 272DEG 33KT 4325 7632 4309 7630 4291 7644 4275
7662 4266 7685
MLJLocal storm report, May 4, 6:01 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG CAMPBELL 42.23N 77.20W
05/04/2018 STEUBEN NY 911 CALL CENTER
TREES AND WIRES DOWN OVER ROADWAY, COUNTY RT 17 AND
KING HILL RD
&&
HLCLocal storm report, May 4, 6:13 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TSTM WND GST LANSING 42.49N 76.49W
05/04/2018 E56 MPH TOMPKINS NY SOCIAL MEDIA
&&
JABLocal storm report, May 4, 6:24 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
624 PM EDT FRI MAY 04 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG ITHACA 42.44N 76.50W
05/04/2018 TOMPKINS NY 911 CALL CENTER
TREE DOWN ON WIRES NEAR INTERSECTION OF ELMWOOD AVE AND
ITHACA RD.
&&
HLCSpecial weather statement, May 4, 6:28 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
628 PM EDT FRI MAY 4 2018
NYZ024-055-PAZ038-042330-
Chemung NY-Tioga NY-Bradford PA-
628 PM EDT FRI MAY 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
CHEMUNG...SOUTHERN TIOGA AND BRADFORD COUNTIES UNTIL 730 PM EDT...
At 628 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Spencer to Wellsboro. Movement was east at
40 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Chemung, Elmira, Southport, Barton, Sayre, Waverly, Owego, Athens,
Towanda and Ridgebury.
LAT...LON 4226 7658 4203 7610 4200 7611 4200 7615
4190 7613 4157 7663 4160 7688 4198 7692
TIME...MOT...LOC 2228Z 291DEG 36KT 4227 7655 4175 7730
BJTThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:28 PM EDT | Special Weather Statement | BGM | Bradford | 62 min |
| May 4, 7:06 PM EDT | Severe Thunderstorm Warning | BGM | Susquehanna, Wayne | 54 min |
| May 4, 7:13 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Lackawanna, Luzerne, Susquehanna, Wyoming | 62 min |
| May 4, 7:59 PM EDT | Severe Thunderstorm Warning | BGM | Pike, Susquehanna, Wayne | 48 min |
| May 4, 3:50 AM EDT | Wind Advisory | BGM | Cayuga, Chenango, Cortland, Delaware, Madison, Oneida and 7 more | 19 hr |
| May 4, 5:19 PM EDT | Special Weather Statement | BGM | Schuyler, Steuben, Yates | 56 min |
| May 4, 5:39 PM EDT | Special Weather Statement | BGM | Cortland, Madison, Oneida, Onondaga | 66 min |
| May 4, 5:45 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Tioga, Tompkins | 45 min |
| May 4, 5:49 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Cayuga, Chenango, Cortland, Madison, Oneida and 5 more | 41 min |
| May 4, 5:57 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Onondaga | 48 min |
| May 4, 6:27 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Madison, Oneida, Otsego and 2 more | 63 min |
| May 4, 6:37 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.